Kansas, 2021Tornado in Kansas, October 26, 2021
October 26, 2021 · NWS ICT · 1 event in 1 county or zone
A line of storms moved out of southwest Kansas into the central sections producing strong winds up to 50 mph at many locations. However, one very localized area produced a brief QLCS tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms moved out of southwest Kansas into the central sections producing strong winds up to 50 mph at many locations. However, one very localized area produced a brief QLCS tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 26, 5:42 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Oct 26, 5:42 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
642 PM CDT Tue Oct 26 2021
.SHORT TERM...(This evening through Friday night)
Issued at 252 PM CDT Tue Oct 26 2021
Current water vapor satellite imagery shows upper level wave
approaching western Kansas with a capped airmass over western
Kansas. The airmass will continue to destabilize and once strong
upper forcing reaches the low level moisture axis, storms will
quickly initiate over western Kansas later this afternoon. Wind
shear vectors aloft being parallel to low level boundary favors
storm mode quickly becoming liner which will then move northeast
into central/south central Kansas after dark. Damaging winds from
this line of storms will be the main hazard.
Numerous showers and embedded storms will continue on Wednesday and
Wednesday night as the upper level system pivots slowly eastward
across Kansas. Heading into Thursday the upper level system will
shift east of Kansas with lingering clouds/rain showers over
southeast Kansas. Meanwhile a growing concern is the potential for
very strong to extreme north winds to occur during the day on
Thursday on the backside of this system. Model signals continue to
show very favorable downward momentum transfer of much stronger
winds aloft, and anomalously strong 850mb wind speeds running 2 to 3
standard deviations above normal. The key thing to watch for, if
we see clearing skies across central/south central Kansas during
the day on Thursday like latest models are showing. This would
elevate the risk of north winds reaching high wind warning levels,
and a high wind watch may be needed. Most trees still have all of
their leaves which increases the risk of downed tree limbs due to
abundant surface catch area.
.LONG TERM...(Saturday through Tuesday)
Issued at 252 PM CDT Tue Oct 26 2021
The upper level low pressure will move east into the Great Lakes
region by Saturday. This will allow some warming to occur across
Kansas with daytime highs near normal. Otherwise, models show
another upper wave racing eastward across the northern plains
through a fairly stout upper zonal flow regime for Saturday night
into Sunday. This will push another cold front southward across
Kansas with cooler than normal temperatures for Sunday, and
noticeably colder temperatures by early next week. Models
continue to show decent potential for winter type precipitation to
affect mainly northwest Kansas late Sunday night through Monday,
with some low potential across central Kansas on Monday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue Oct 26 2021
Main aviation concern will be overnight storm chances.
Water vapor imagery shows a potent shortwave extending from
eastern WY into central NM with a surface low over far northwest
KS. Storms are expected to develop shortly along a dryline that
extends just west of KHLC to near KDDC and into far western OK.
Once they develop storms are expected to race east overnight,
reaching KRSL-KGBD in the 02-05z range and KICT in the 04-07z time
frame. The main threat with these storms will be damaging straight
line winds. Should also see some shower and storms linger Wed
late morning into the afternoon as the front moves through. So
overall we are looking for an active 24 hours as this dynamic
system moves through.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 57 61 48 60 / 80 80 30 10
Hutchinson 55 59 46 60 / 80 70 20 0
Newton 57 59 47 59 / 80 90 30 10
ElDorado 57 60 48 58 / 90 90 50 10
Winfield-KWLD 56 63 48 61 / 90 80 30 10
Russell 48 59 43 59 / 70 30 10 0
Great Bend 47 59 44 59 / 60 30 10 0
Salina 56 59 45 60 / 70 90 30 10
McPherson 56 59 45 58 / 70 90 20 10
Coffeyville 58 64 48 57 / 90 90 70 40
Chanute 58 63 48 55 / 90 90 70 50
Iola 57 62 48 54 / 90 90 70 50
Parsons-KPPF 58 64 48 56 / 90 90 70 40
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...RBL
Hazardous weather outlook, Oct 26, 2:38 PM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
338 PM CDT Tue Oct 26 2021
KSZ032-033-047>053-067>072-082-083-091>096-098>100-272045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
338 PM CDT Tue Oct 26 2021
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
A line of strong to severe thunderstorms is expected to move
northeast across the region tonight. The primary risk from this
line of storms will be damaging wind gusts up to 65 mph, mainly
affecting locations along and west of a Lyons to Wichita to
Wellington line. A few strong storms with wind gusts to 50 mph will
be possible later in the night across the Flint Hills and southeast
Kansas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm chances will continue on Wednesday, mainly for
locations along and east of the Kansas turnpike. While chances for
strong or severe storms appears low, there is some potential for
heavy rainfall to occur and cause some minor lowland flooding.
Very strong north winds with gusts over 50 mph are likely on
Thursday across central and south central Kansas. A wind advisory
or even a high wind watch may be issued with later forecasts.
In addition, the combination of very strong north winds and drier
air will create very high grassland fire danger levels on Thursday
afternoon. Mainly affecting central and south central Kansas.
Areas of frost are possible Friday night across much of the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Oct 26, 8:59 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
959 PM CDT Tue Oct 26 2021
KSZ067-082-091-270345-
Reno KS-Harper KS-Kingman KS-
959 PM CDT Tue Oct 26 2021
...Strong thunderstorms will impact portions of western Reno, Harper
and Kingman Counties through 1045 PM CDT...
At 958 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cunningham to near Hazelton. Movement was
northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingman, Anthony, Harper, Pretty Prairie, Attica, Norwich, Arlington,
Cunningham, Turon, Partridge, Sylvia, Plevna, Abbyville, Nashville,
Murdock, Waterloo, Willowdale, Zenda, Spivey and Bluff City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.
&&
LAT...LON 3700 9835 3738 9835 3739 9846 3799 9847
3809 9800 3772 9782 3700 9780
TIME...MOT...LOC 0258Z 235DEG 41KT 3768 9849 3705 9842
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MCGUIRETornado, Reno
- When
- October 26, 9:10 PM CST to 9:15 PM CST
- Where
- Reno County, 0.64 mi NNE of Turon to 0.22 mi NNE of Turon
- Rating
- EF0
- Path length
- 0.43 mi
- Path width
- 275 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.809, -98.427
The QLCS tornado touched down just outside of Turon, KS, and moved to the NNE across town. The bulk of the damage was limited to trees as the tornado strength at the surface appeared to be much lower than that at tree top level. A few homes and buildings were damaged as trees fell onto many roofs and some sheet metal was peeled off of a barn. Some playground equipment was also blown over in the park close to where the tornado lifted. Winds were estimated to be around 80 mph with this tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Colorado, October 26, 20211 death · 1 injured · 52 kt wind · 3 events
- Coastal Flood and High Wind in Massachusetts, October 26 to 27, 2021$6.8 million · 82 kt wind · 17 events
- Flash Flooding in New York, October 26, 2021$1.2 million · 33 events
- Tornadoes and Hail in Oklahoma, October 26, 2021$32,000 · EF1 · 6 events
- High Wind and Strong Wind in Rhode Island, October 26 to 27, 2021$88,000 · 74 kt wind · 6 events
- Hail and Damaging Wind in Kansas, October 26, 2021$55,000 · 1 in hail · 2 events
- Flooding in New York, October 26 to 28, 2021$36,000 · 3 events
- Flash Flooding in New Jersey, October 26, 202119 events
- Flooding in New York, October 26 to 27, 2021$1,000 · 15 events
- High Wind in New Mexico, October 26, 202159 kt wind · 8 events
- Flash Flooding and Flooding in New Jersey, October 26 to 27, 20217 events
- High Wind in Colorado, October 26 to 27, 202163 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986466.